Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 206, NWS Dodge City, KS

July 17, 2023Edwards County, Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2023, 5:37 PM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2023, 5:37 PM CDT (22:37 UTC)
Expired
Jul 17, 2023, 6:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
2.75 in
Wind
70.0 mph

Counties Edwards County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 42 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:58 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2028 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:44 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 17, 3:44 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
344 PM CDT Mon Jul 17 2023

...Updated Mesoscale...

.MESOSCALE DISCUSSION...
Issued at 344 PM CDT Mon Jul 17 2023

Radar and satellite at 340 pm indicate an intense supercell
organizing quickly over Pawnee county. Just like yesterday, the
environment south and southeast of this storm is highly primed for
supercell maintenance, with extreme instability and adequate NWly
shear to maintain rotating updrafts. Very large to giant hail is
likely (3-4"). Low level shear is not sufficient for strong
tornadogenesis, but obviously at least brief tornadoes are
possible with discrete supercells in this prime environment.
Increased pops for the eastern counties through sunset.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1200 PM CDT Mon Jul 17 2023

Midday infrared satellite and radar imagery showed another severe
thunderstorm complex near Wichita, on its way to Oklahoma. This
activity will clearly miss SW KS, however, mesoanalysis depicts a
highly unstable strongly sheared atmosphere over the southeast
counties. Full insolation will continue to keep the boundary layer
primed for convection through this afternoon, especially southeast
of DDC, while NWly midlevel flow continues aloft (northeast of a
powerful 600 dm upper high over New Mexico), keeping bulk shear in
place supportive of supercells. Have already had some weak
attempts at midlevel elevated convection across eastern zones this
morning; will monitor through this evening for surface based
development. Models are resistent to allowing convection to fire
through this evening, but 12z FV3 (which clearly performed best
yesterday) forecasts isolated storms southeast counties this
evening. Any sustained updraft would acquire supercell
characteristics quickly given the extreme instability.

Regarding the heat: strong warming at 850 mb, to near 30C, will
support afternoon temperatures in the mid to upper 90s, with a few
locations touching 100 through 5 pm. Once again, the lack of
downslope components, green vegetation, rich boundary layer
moisture, and wet topsoils from areas of heavy rain yesterday will
all work to keep most places below 100. Across the eastern zones,
where dewpoints in the 68-72 range continue, heat indices will
flirt with advisory criteria Monday afternoon, in the 102-105
range.

For several days, the peak of the heat has been forecasted for
Tuesday. This is still true, as the 600 dm subtropical high makes
its closest approach over NE New Mexico. However, a dry cold
frontal passage during the daytime hours will produce a northeast
wind shift, which will have an impact on how hot we get, and
which zones are the hottest. The cold front is expected to be near
Hays around sunrise, K-96 around midmorning, US 50 at midday, and
near the Oklahoma border by 4 pm. Southwest downslope winds
gusting near 25 mph will overspread areas ahead of the cold front,
with prefrontal compression in the hot boundary layer sending
temperatures soaring quickly the first half of Tuesday. It is
probable some places will near 100 degrees, as quickly as midday.
However, the northeast wind shift will force temperatures to
stabilize or even slowly fall non- diurnally behind the front.
Reduced temperatures across the central and northern zones several
degrees, and guidance suggests even these may be too warm. It
obviously will still be hot, but heat advisory criteria (105) is
no longer expected for many zones, and the heat advisory will be
trimmed on this update. The exception is adjacent to Oklahoma and
the southeast counties, which will have the longest time to heat
before the wind shift arrives. From Liberal to Ashland to Medicine
Lodge, air temperatures of 102-105 will be common, with heat
indices of 105-108. As such, will keep the Tuesday's heat advisory
intact for these southern zones.

Despite the introduction of the boundary and related convergence,
a dry forecast with 0% pops is in place for Tuesday and Tuesday
night, given an intense EML with 700 mb temperatures of 19-20C.

.LONG TERM...(Wednesday through Monday)
Issued at 150 PM CDT Mon Jul 17 2023

Key Messages:

-The heat relaxes again, with a cooling trend Wednesday through
 Friday. The mildest afternoon temperatures are expected Friday.

-A large and strong complex of thunderstorms is expected late
 Thursday and Thursday night, with severe wind/hail and heavy rain
 probable.

The summer "heat dome" subtropical ridge, with a center strength
of 600-601 dm over New Mexico Wednesday, will once again
retrograde westward Wednesday through Saturday. Model height
consensus depicts the ridge centering near the Four Corners
Thursday, near the Grand Canyon Friday, and the Great Basin over
the upcoming weekend. This synoptic evolution will once again
invigorate NWly midlevel flow over SW KS through the period, and
open the door for another MCS wave train.

Scattered thunderstorms return to the forecast Wednesday night, as
NWly midlevel flow increases, and subtle shortwaves begin arriving
on the northern periphery of the retrograding ridge. NBM pop grids
follow the traditional summer timing, with western counties
favored in the evening, and further eastward overnight, and these
were accepted. The heat will be knocked down several degrees
Wednesday, down to the lower to mid 90s.

Daylight hours Thursday will be dry for most zones. Widespread
convection is expected to fire over the Colorado Rockies and
eastern Colorado Thursday, with another mesoscale convective
system (MCS) expected to evolve over SW KS Thursday evening/night.
Ensemble averages have shown a strong QPF signal for Thursday,
with 12z GFS/ECMWF solutions showing strong continuity portraying a
strong to severe MCS. NBM pops are already well into the likely
category and are clearly warranted. At least marginally severe wind
and hail, and locally very heavy rain, are probable. Outflow from
the expected MCS will assist a cold front to progress through SW KS
Thursday night, allowing for noticeably milder afternoon
temperatures Friday. With upslope easterly components, NBM limits
afternoon temperatures to the upper 70s and lower 80s. Assuming some
afternoon recovery from the nocturnal MCS, mid 80s may be more
realistic, but at any rate mild below normal temperatures expected
Friday. Any additional thunderstorms late Friday will strongly favor
the southwest zones, as gradients are shoved southwestward.

Saturday and Sunday, models maintain NWly midlevel flow, as the
subtropical upper high begins phasing east again through the Four
Corners. Although models do not show it now, the door will still
be open for shortwaves and limited convective potential over the
weekend. Next week, heat is expected to build rapidly, as the
ridge expands its influence eastward once again over the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1017 AM CDT Mon Jul 17 2023

VFR is forecast to continue through this TAF cycle. Radar at 15z
indicated isolated convection south of HYS, but these are moving
southeast with no impacts expected at the airports. Otherwise,
scattered high clouds and VFR through this afternoon through
tonight with light winds. After 15z Tue, SW winds will increase at
GCK/LBL/DDC, gusting to near 25 kts. At HYS, a dry cold front
passage will bring a NE wind shift around 12z Tue, with northeast
winds gusting near 25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  99  71  95 /   0   0   0   0
GCK  70  98  70  93 /   0   0   0   0
EHA  71 102  69  93 /   0   0   0  10
LBL  71 105  71  95 /   0   0   0   0
HYS  70  93  69  91 /   0   0   0  10
P28  74 104  74  97 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Tuesday for KSZ066-080-081-
086>090.

&&

MESOSCALE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 17, 3:27 AM CDT, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
327 AM CDT Mon Jul 17 2023

KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
327 AM CDT Mon Jul 17 2023 /227 AM MDT Mon Jul 17 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A heat advisory is in effect for Tuesday afternoon. Please see the
specific weather message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 17, 3:25 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
325 PM CDT Mon Jul 17 2023

KSZ065-172100-
Pawnee KS-
325 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of central Pawnee
County through 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanford, moving southeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Sanford and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3825 9944 3834 9931 3820 9909 3807 9930
TIME...MOT...LOC 2025Z 319DEG 9KT 3824 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SPRINGER
Local storm report, Jul 17, 3:50 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
350 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             1 NNW Sanford           38.20N 99.33W
07/17/2023  E1.00 inch       Pawnee             KS   Public

&&

MU
Local storm report, Jul 17, 4:32 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
432 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             Kinsley                 37.93N 99.41W
07/17/2023  M1.50 inch       Edwards            KS   Law Enforcement

&&
Local storm report, Jul 17, 4:43 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
443 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             Kinsley                 37.93N 99.41W
07/17/2023  E1.75 inch       Edwards            KS   Emergency Mngr

&&
Local storm report, Jul 17, 4:55 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
455 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Hail             Kinsley                 37.93N 99.41W
07/17/2023  M2.00 inch       Edwards            KS   Public

&&
Local storm report, Jul 17, 5:35 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
535 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Hail             2 ESE Windhorst         37.78N 99.61W
07/17/2023  M1.50 inch       Ford               KS   Public

0532 PM     Hail             2 ESE Windhorst         37.78N 99.61W
07/17/2023  M2.50 inch       Ford               KS   Public

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:05 PM CDTTornado WarningDDCEdwards, Kiowa, Pratt, Stafford19 min
Jul 16, 7:38 PM CDTSpecial Weather StatementDDCStafford52 min
Jul 16, 7:41 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt49 min
Jul 16, 7:57 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush48 min
Jul 16, 8:11 PM CDTSpecial Weather StatementDDCPratt34 min
Jul 16, 8:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa40 min
Jul 16, 8:29 PM CDTSpecial Weather StatementDDCBarber31 min
Jul 16, 8:36 PM CDTSpecial Weather StatementDDCFord24 min
Jul 16, 8:43 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford47 min
Jul 16, 8:46 PM CDTSpecial Weather StatementDDCPratt29 min
Jul 16, 8:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Kiowa, Pratt52 min
Jul 16, 8:54 PM CDTSpecial Weather StatementDDCRush51 min
Jul 16, 8:58 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa62 min
Jul 16, 9:00 PM CDTSpecial Weather StatementDDCStafford30 min
Jul 16, 9:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford24 min
Jul 16, 9:24 PM CDTSevere Thunderstorm WarningDDCStafford15 min
Jul 16, 9:29 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford27 min
Jul 16, 9:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt50 min
Jul 16, 9:50 PM CDTSevere Thunderstorm WarningDDCClark, Comanche55 min
Jul 16, 10:29 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber46 min
Jul 16, 10:32 PM CDTSpecial Weather StatementDDCKiowa28 min
Jul 16, 10:35 PM CDTSpecial Weather StatementDDCKiowa25 min
Jul 16, 10:45 PM CDTSpecial Weather StatementDDCStafford30 min
Jul 16, 10:58 PM CDTSpecial Weather StatementDDCStafford32 min
Jul 16, 11:14 PM CDTSpecial Weather StatementDDCBarber31 min
Jul 17, 12:14 AM CDTSpecial Weather StatementDDCComanche31 min
Jul 17, 12:15 AM CDTSpecial Weather StatementDDCPratt30 min
Jul 17, 3:07 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Edwards, Ford, Gray and 10 more40 hr
Jul 17, 3:25 PM CDTSpecial Weather StatementDDCPawnee35 min
Jul 17, 3:31 PM CDTSevere Thunderstorm WarningDDCPawnee44 min
Jul 17, 3:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee49 min
Jul 17, 4:19 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCEdwards, Pawnee41 min
Jul 17, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Kiowa50 min
Jul 17, 5:21 PM CDTTornado WarningDDCEdwards, Ford, Kiowa39 min
Jul 17, 5:54 PM CDTTornado WarningDDCClark, Ford, Kiowa51 min
Jul 17, 6:15 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark, Comanche, Edwards, Ford, Kiowa60 min
Jul 17, 6:34 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt26 min
Jul 17, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa66 min
Jul 17, 6:57 PM CDTSpecial Weather StatementDDCBarber33 min
Jul 17, 6:58 PM CDTAreal Flood AdvisoryDDCClark, Comanche, Ford, Kiowa3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.